News | September 27, 2007

Patient Safety Authority Releases Advisory on Common Causes of Medication Errors

September 28, 2007 - Medication errors continue to rank high in the number of reports (23 percent) submitted to the Pennsylvania Patient Safety Reporting System (PA-PSRS), according its 2007 September Patient Safety Advisory.

Unclear and confusing labeling and packaging, as well as look-alike or sound-alike drug names, significantly contribute to medication errors, according to data received by the Patient Safety Authority.

Factors that relate to the medication's label or package that contribute to the errors include: problems with readability of labels, confusing expression of the drug’s strength or concentration, over reliance on color as an identifier and lack of contrast or visibility for important label statements.

The Advisory also highlights the increased potential for fatal drug errors to occur between two sound-alike generic drug names: morphine and hydromorphone. Hydromorphone is a common alternative to morphine for treating pain if a patient cannot tolerate morphine; however, hydromorphone is much more potent than morphine.

Further analysis of the wrong drug reports involving either morphine or hydromorphone shows that 36 percent involve a mix-up between these two drugs; 62 percent of the wrong drug reports involving both of these drugs show morphine as the prescribed medication and hydromorphone given in error. the most common care areas where this mix-up occurred were medical/surgical units, medical/oncology units, emergency departments, and telemetry units; and 34 percent of the reports involve elderly patients (patients 65 years and older).

The Patient Safety Advisory outlines strategies for facilities to avoid mix-ups between morphine and hydromorphone, which account for the most common and potentially serious errors that can occur involving two high-alert medications.

The strategies include: limiting hydromorphone access; reducing the number of different strengths available for each drug; reducing look-alike potential of the drug by using tall man lettering for emphasis on labels; using technology such as bar coding and automated dispensing technology to minimize the risk of error; requiring staff to double check the dose before administering; monitoring patients closely before discharge; educating staff with safety information about potent narcotics through newsletters and in-service meetings; educating patients prior to administering narcotics and repeating the name of the medication out loud to the patient as another source of confirmation.

For more information: www.psa.state.pa.us

Overlay Init